Syn­thetic drug dan­ger grow­ing

Western Suburbs Weekly - - Health - By EMILY BAKER

ROYAL Perth Hos­pi­tal emer­gency depart­ment con­sul­tants are warn­ing of the dan­gers of syn­thetic drugs af­ter treat­ing sev­eral ag­i­tated pa­tients who needed se­da­tion.

The team pub­lished a pa­per in the latest edi­tion of The Med­i­cal Jour­nal of Aus­tralia, which con­nects 10 pa­tients who ar­rived at the emer­gency depart­ment on the night of New Year’s Eve 2013, all pre­sent­ing with sim­i­lar symp­toms af­ter tak­ing an un­known blue pill.

Au­thor David McCutcheon said peo­ple should un­der­stand more about the drugs and how to treat peo­ple who may have taken them.

“We are see­ing these new dan­ger­ous sub­stances ap­pear more and more, but for­tu­nately they are still un­com­mon,” Dr McCutcheon said.

“There have been deaths around Aus­tralia, but it re­mains un­usual to have a clus­ter of se­verely af­fected peo­ple all come in to­gether like this.”

The pa­per also high­lights the rise of syn­thetic drugs and the dif­fi­culty of treat­ing pa­tients, as each new ‘batch’ comes with var­ied side-ef­fects.

“There might be a range of symp­toms depend­ing on the poi­son in­volved; peo­ple can be­come ex­tremely un­well.

“The worst cases may have se­vere seizures, or their bod­ies can be­come rigid and over­heat; peo­ple have died in WA,” Dr McCutcheon said.

Dr McCutcheon said he wanted to re­mind peo­ple that med­i­cal staff were there to help and should be con­tacted if peo­ple had con­cerns for them­selves or a friend.

“Things have changed – there are a lot of new toxic drugs en­ter­ing the mar­ket that can be pack­aged as some­thing else such as ec­stasy or LSD,” Dr McCutcheon said.

“Be aware that one or two tablets of some of these drugs can be fa­tal, and there’s no way to know if that’s what you’ll get.”

Pic­ture: Matt Jelonek d438748

Dr David McCutcheon.

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.